Mikrobiyoloji Bulteni, vol.38, no.1-2, pp.45-50, 2004 (Scopus)
This study was aimed to detect the presence of Clostridium difficile toxin in the stool samples of patients with antibiotic-associated diarrhea or pseudomembranous colitis, and to relate its presence with the clinical findings of the patients. Between January 1997 - April 2003, a total of 726 stool samples were investigated for C.difficile toxin A and/or B by enzyme immunoassay. Of them, 68 (9.4%) were found positive for C.difficile toxin (62 were toxin A, 6 were toxin B). C.difficile associated diarrhea were found to be related mostly with the use of beta-lactam/beta-lactamase inhibitor combinations (32/68), followed by aminoglycosides (12/68), and cephalosporins (8/68). The ages of the patients were between 1-86 years old (mean: 43.3 years), and 36 (52.9%) of them had an underlying conditions. Chronic obstructive pulmonary disease and chronic renal failure were the underlying disease in 18, malignancy in 11, and others (diabetes, hepatitis, transplantation, multiple sclerosis) in 7 of the patients. In conclusion, toxin detection and knowledge of the risk factors are the beneficial guidelines for the diagnosis of C.difficile associated diarrhea in the routine setting.